Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 10, NWS Tucson, AZ

July 3, 2009Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 3, 2009, 10:16 PM MST for Pima County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2009, 10:16 PM MST (05:16 UTC)
Expired
Jul 4, 2009, 12:15 AM MST
In force
119 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 5.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2899 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 040516
FFWTWC
AZC019-040715-
/O.NEW.KTWC.FF.W.0010.090704T0516Z-090704T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1016 PM MST FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...SUMMERHAVEN..ORO VALLEY...

* UNTIL 1215 AM MST

* AT 1014 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  STRONG THUNDERSTORMS GENERATING VERY HEAVY RAINFALL IN AND AROUND
  THE CATALINA MOUNTAINS AS WELL AS ORO VALLEY AND PORTIONS OF THE
  GREATER TUCSON AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SABINO
  CANYON...MOUNT LEMMON/SUMMERHAVEN...DOVE MOUNTAIN...CATALINA STATE
  PARK...CATALINA FOOTHILLS AND CATALINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3250 11117 3250 11069 3215 11068 3219 11110

$$

MEYER
3 follow-up statements
000 
WGUS75 KTWC 040539
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1039 PM MST FRI JUL 3 2009

AZC019-040715-
/O.CON.KTWC.FF.W.0010.000000T0000Z-090704T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1039 PM MST FRI JUL 3 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 1033 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF THUNDERSTORMS GENERATING HEAVY RAINFALL ACROSS 
PORTIONS OF NORTHEAST PIMA COUNTY. AFTER RAINFALL EARLIER IN THE 
AFTERNOON...ADDITIONAL AMOUNTS BETWEEN 1 AND 2 INCHES AREA BEING 
REPORTED IN AREAS AROUND ORO VALLEY...THE CATALINA MOUNTAINS AND 
PORTIONS OF THE GREATER TUCSON AREA. RAINFALL OVER 1 INCH HAS BEEN 
REPORTED AT MOORE ROAD AND LA CHOLLA...CATALINA STATE PARK...AND 
TANQUE VERDE RD AT AGUA CALIENTE WASH. EARLIER IN THE AFTERNOON MT 
LEMMON REPORTED OVER 1.5 INCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3250 11117 3250 11069 3215 11068 3219 11110

$$

MEYER
000 
WGUS75 KTWC 040619
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1119 PM MST FRI JUL 3 2009

AZC019-040715-
/O.CON.KTWC.FF.W.0010.000000T0000Z-090704T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1119 PM MST FRI JUL 3 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 1114 PM MST...SHOWERS AND THUNDERSTORMS WERE STARTING TO WEAKEN 
ACROSS NORTHEAST PIMA COUNTY. MODERATE RAINFALL CONTINUED TO FALL IN 
SOME AREAS. AFTER RAINFALL EARLIER IN THE AFTERNOON...ADDITIONAL 
AMOUNTS BETWEEN 1 AND 2 INCHES HAVE BEEN REPORTED IN AREAS AROUND 
ORO VALLEY...THE CATALINA MOUNTAINS AND PORTIONS OF THE GREATER 
TUCSON AREA. RAINFALL OVER 1 INCH HAS BEEN REPORTED AT MOORE ROAD 
AND LA CHOLLA...CATALINA STATE PARK...PICTURE ROCKS...WITH 1.69 
INCHES AT TANQUE VERDE RD AND AGUA CALIENTE WASH. EARLIER IN THE 
AFTERNOON MT LEMMON REPORTED OVER 1.5 INCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3250 11117 3250 11069 3215 11068 3219 11110

$$

MEYER
000 
WGUS75 KTWC 040716
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1216 AM MST SAT JUL 4 2009

AZC019-040722-
/O.EXP.KTWC.FF.W.0010.000000T0000Z-090704T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1216 AM MST SAT JUL 4 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 1210 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR HAD 
INDICATED THAT THE SHOWERS AND THUNDERSTORMS RESPONSIBLE FOR HEAVY 
RAINFALL OVER NORTHEASTERN PIMA COUNTY HAD BEGUN TO DIMINISH. 
THUS...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

ALTHOUGH THE WARNING HAS EXPIRED...RAINFALL IS EXPECTED TO CONTINUE 
INTO THE NIGHT. GIVEN THE ALREADY SATURATED CONDITIONS...AS WELL AS 
THE CONTINUED RISK FOR ISOLATED LOCATIONS SEEING BRIEF PERIODS OF 
HEAVY RAINFALL...SOME MINOR FLOODING MAY STILL OCCUR. THAT SAID...AN 
URBAN AND SMALL STREAM FLOOD ADVISORY STILL REMAINS IN EFFECT FOR 
THE AREA. THOSE TRAVELING TONIGHT ARE URGED TO USE CAUTION.

LAT...LON 3250 11117 3250 11069 3215 11068 3219 11110

$$

SMR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 9:15 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 3, 9:15 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 PM MST FRI JUL 3 2009

.SYNOPSIS...ABUNDANT MOISTURE WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS THIS HOLIDAY WEEKEND. AS A TROUGH PROGRESSES INTO THE
WEST COAST...DRIER AIR WILL MOVE INTO ARIZONA NEXT WEEK FOR A
DECREASE IN MOISTURE AND THUNDERSTORM ACTIVITY.

&&

.DISCUSSION...BUSY AFTERNOON AND EVENING WITH SHOWERS AND
THUNDERSTORMS CONTINUING. EASTERN PIMA COUNTY WILL CONTINUE TO
SLOWLY FILL IN FROM THE NORTH OVER THE NEXT FEW HOURS. HEAVY RAIN
WITH WET MICROBURST REMAIN A CONCERN THIS EVENING. COVERAGE WILL
PERSIST OVERNIGHT WITH THE COMPLEX THROUGH MUCH OF OUR CWA. PLENTY
OF MOISTURE THROUGH MOST OF THE WEEKEND FOR PERIODS OF SHOWERS AND
THUNDERSTORMS.

&&

.PREV DISCUSSION...THE 500 MB HIGH CENTER IS OVER THE SOUTHERN
PLAINS TODAY. WE SHOULD CONTINUE TO SEE A MID-LEVEL DEFORMATION ZONE
ROTATING NORTHWARD INTO THE FAR SE CORNER OF THE STATE INTO THE
EARLY EVENING. THIS FEATURE WILL SERVE AS AS AN MECHANISM FOR
THUNDERSTORM CONVECTION ACROSS THE FORECAST AREA. GIVEN THE WEAK
STORM MOTION...THE VERY MOIST AIRMASS AND THIS FOCUSING MECHANISM
ROTATING NORTHWARD ACROSS OUT NECK OF THE WOODS...I CONSIDERED THE
POSSIBILITY OF ISSUING A FLASH FLOOD WATCH FOR PORTIONS OF MY
FORECAST AREA. HOWEVER...I BELIEVE THAT THE WEAK FEATURES MOVING
ACROSS THE FORECAST AREA ARE NOT SUFFICIENT ENOUGH TO ALLOW STORMS
TO ORGANIZE INTO AND SIGNIFICANT THUNDERSTORM CLUSTERS. GIVEN
THIS...I DO NOT BELIEVE THAT THE HEAVY RAIN WILL BE WIDESPREAD
ENOUGH TO WARRANT THE WATCH.

THE 12Z NAM AND GFS MODELS TRY TO PICK UP A MID-LEVEL DISTURBANCE
CURRENTLY FIRING STORMS OVER EAST-CENTRAL SONORA MEXICO AND SHIFTS
IT INTO SOUTH CENTRAL AZ LATE THIS EVENING INTO THE OVERNIGHT
PERIOD. THIS FEATURE...IF IT INDEED MAKES ITS WAY UP INTO OUR NECK
OF THE WOODS COULD HELP ORGANIZE CONVECTION ACROSS THE WESTERN HALF
OF THE CWA AFTER MIDNIGHT AND HELP PRODUCE HEAVY RAINFALL. IN ANY
EVENT...I HAVE REFLECTED THIS THINKING IN THE 06Z-12Z DIGITAL
GRIDS.

OTHERWISE...THE UPPER TROUGH PUSHING INTO THE PACIFIC NORTHWEST
SQUASHES THE RIDGE...EVEN RESULTING IN A WEST/NORTHWEST FLOW INTO
SOUTHEAST ARIZONA LATE THIS WEEKEND INTO EARLY NEXT WEEK. ALTHOUGH
THIS WONT ENTIRELY REMOVE OUR MOISTURE...IT WILL REDUCE IT ENOUGH TO
LIMIT THE OVERALL COVERAGE OF STORMS ACROSS OUR FORECAST AREA.

&&

.AVIATION...NUMEROUS SHOWERS AND THUNDERSTORMS PERSIST THIS EVENING.
THESE STORMS WILL LOWER VISIBILITIES TO 1-3 NM IN HEAVY RAIN...WITH
LOWER THAN NORMAL CLOUD CEILINGS. ALTHOUGH THE RISK FOR STRONG AND
GUSTY THUNDERSTORM WINDS TO 45 MPH STILL EXISTS...THE OVERALL THREAT
OF STRONG WINDS IS MINIMAL. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...A MOIST ATMOSPHERE ACROSS SOUTHEAST ARIZONA WILL
RESULT IN SCATTERED THUNDERSTORMS THROUGH THE WEEKEND. A TROUGH
MOVING TOWARDS THE WEST COAST WILL SHIFT A DRIER WESTERLY FLOW INTO
ARIZONA NEXT WEEK...ALTHOUGH ENOUGH MOISTURE SHOULD REMAIN IN PLACE
TO MINIMIZE ANY FIRE WEATHER RISKS AND CONCERNS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 3, 10:39 AM MST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1039 AM MST FRI JUL 3 2009

AZZ019-029>035-041200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1039 AM MST FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN ACTIVE AFTERNOON AND EVENING IS EXPECTED AS MONSOON MOISTURE
CONTINUES TO STREAM INTO THE STATE. BECAUSE OF WEAK STEERING
WINDS...THE MAIN THREAT FROM THE STORMS TODAY AND THIS EVENING
WILL BE FROM HEAVY RAIN AND POSSIBLY FLASH FLOODING. A FEW
LOCATIONS COULD RECEIVE 1 TO 2 INCHES OF RAIN IN ONLY AN HOUR OR
TWO. ISOLATED...STRONG DOWNBURST WINDS APPROACHING SEVERE LEVELS ARE
ALSO POSSIBLE...BUT THE RISK OF WIDESPREAD DAMAGING WINDS WILL BE
LOW. THOSE WITH OUTDOOR PLANS ON THE START OF THIS HOLIDAY WEEKEND
SHOULD MONITOR THE WEATHER CLOSELY...AND BE PREPARED TO MOVE
INDOORS QUICKLY. ANY THUNDERSTORM...REGARDLESS OF INTENSITY...
PRODUCES DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL REMAIN A THREAT ON INDEPENDENCE DAY
THROUGHOUT SOUTHEAST ARIZONA...WITH THE MAIN THREAT AGAIN IN THE
FORM OF HEAVY RAIN AND LIGHTNING. SOME DRYING WILL GRADUALLY
SPREAD FROM WEST TO EAST ACROSS ARIZONA STARTING ON SUNDAY. THIS WILL
REDUCE THUNDERSTORM COVERAGE FOR THE FIRST HALF OF THE NEW WEEK...
PARTICULARLY WEST OF TUCSON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 3, 8:30 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
830 PM MST FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     10 N COVERED WELLS      32.32N 112.14W
07/03/2009                   PIMA               AZ   EMERGENCY MNGR

            TWO POWER POLES KNOCKED DOWN ON HIGHWAY 15, NORTH OF
            HIGHWAY 86 ON THE TOHONO OODHAM NATION. TIME IS
            APPROXIMATE.

&&

LADER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:16 PM MSTFlash Flood WarningTWCPima119 min
Jul 3, 6:06 PM MSTFlash Flood WarningTWCPima114 min
Jul 3, 7:33 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 3, 7:36 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Jul 3, 7:58 PM MSTFlash Flood WarningTWCPima2 hr
Jul 3, 8:30 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz6 hr
Jul 3, 11:31 PM MSTFlash Flood WarningTWCPima119 min

Nearby

Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.